Alert archive / South Dakota / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 13, NWS Rapid City, SD

May 7, 2000Tripp County, South Dakota

NWS Rapid City, SD issued this severe thunderstorm warning at May 7, 2000, 8:01 PM CDT for Tripp County, South Dakota. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 7, 2000, 8:01 PM CDT (01:01 UTC)
Expired
May 7, 2000, 9:00 PM CDT
In force
59 min
Issued by
NWS Rapid City, SD
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Tripp County, SD

The radar

The North Platte radar (KLNX), 167 km from the middle of the area, began a volume at 01:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 1.0 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2000-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2000-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 410 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
807 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
410 m²/s²
0-3 km storm-relative helicity
645 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KUNR 080103
SVRRAP
SDC123-080200-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RAPID CITY SD
801 PM CDT SUN MAY 7 2000

THE NATIONAL WEATHER SERVICE IN RAPID CITY SD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN TRIPP COUNTY IN SOUTH CENTRAL SOUTH DAKOTA

* UNTIL 900 PM CDT

* AT 757 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS FROM NEAR WINNER TO 25 MILES SOUTHWEST OF
  WINNER...MOVING EAST AT 35 MPH.

* SOME LOCATIONS AFFECTED
  WINNER
  WEWELA
  COLOME
  KEYAPAHA

LARGE HAIL AND DAMAGING WIND GUSTS ARE LIKELY WITH THIS STORM. SEEK A
STURDY SHELTER AND AVOID WINDOWS UNTIL THE STORM PASSES.

A TORNADO WATCH IS ALSO IN EFFECT. TORNADOES CAN DEVELOP SUDDENLY
FROM SEVERE THUNDERSTORMS.

LAT...LON 4332 10024 4319 10006 4350 9958 4367 9982

CARSTENS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 4:00 PM CDT, 4 hours 1 minute earlier.

Area forecast discussion, May 7, 4:00 PM CDT, 4 hours 1 minute before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
300 PM MDT SUN MAY 7 2000

TORNADO WATCH IN EFFECT UNTIL 8PM MDT FOR SOUTHWEST/SOUTH CENTRAL
COUNTIES. STRONG SHORTWAVE MOVING ACROSS CENTRAL WYOMING...WITH
CONVECTION FIRING UP OVER EAST CENTRAL WYOMING. SUFFICIENT
SHEAR/INSTABILITY OVER FAR SOUTH FOR SUPERCELLS.

SHORTWAVE WILL MOVE EAST OF THE AREA OVERNIGHT...WITH PRECIP ENDING.
UNSETTLED WEATHER WILL CONTINUE THROUGH THE WEEK.

.UNR...NONE.

KC

In the hours before

Special weather statement, May 7, 6:30 PM CDT, 1 hour 31 minutes before
SDZ001-002-012>014-024>032-041>044-046-047-049-WYZ054>058-080100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
530 PM MDT SUN MAY 7 2000

...TORNADO WATCH FOR CUSTER...FALL RIVER AND SHANNON COUNTIES HAS
BEEN CANCELLED...

THE THREAT OF SEVERE WEATHER HAS ENDED IN THESE COUNTIES AND THUS
THE WATCH HAS BEEN CANCELLED.

LJC
Local storm report, May 7, 7:03 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
603 PM MDT SUN MAY 07 2000

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0330 PM    3 E EDGEMONT              SD   60 MPH TSTM GUST
05/07/00   FALL RIVER                     REPORTED BY HAM RADIO
                                          OPERATOR.

0355 PM    HOT SPGS                  SD   .75 INCH HAIL
05/07/00   FALL RIVER                     REPORTED BY EMERGENCY
                                          MANAGEMENT.

0412 PM    5 SE HOT SPGS             SD   .88 INCH HAIL
05/07/00   FALL RIVER                     WIND GUSTS TO 60 MPH.
                                          REPORTED BY STORM
                                          SPOTTER.

0515 PM    3 W KYLE                  SD   1 INCH HAIL
05/07/00   SHANNON                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0515 PM    WOUNDED KNEE              SD   1 INCH HAIL
05/07/00   SHANNON

0550 PM    MARTIN                    SD   .75 INCH HAIL
05/07/00   BENNETT

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 7:07 PM CDTSevere Thunderstorm WarningUNRTripp63 min
May 7, 7:40 PM CDTSevere Thunderstorm WarningUNRTodd60 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.